Alert archive / Montana / Red Flag Warnings in 2020

Red Flag Warning 15, NWS Great Falls, MT

September 23, 202017 counties in Montana

NWS Great Falls, MT issued this red flag warning at Sep 23, 2020, 2:37 PM MDT for 17 counties in Montana. It took effect at Sep 24, 2020, 6:23 AM MDT. It was in force for 15 hr. 28 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 23, 2020, 2:37 PM MDT (20:37 UTC)
In effect from
Sep 24, 2020, 6:23 AM MDT
Expired
Sep 24, 2020, 9:00 PM MDT
In force
15 hr
Issued by
NWS Great Falls, MT

Counties Blaine County, MT, Broadwater County, MT, Cascade County, MT, Chouteau County, MT, Fergus County, MT, Gallatin County, MT, Glacier County, MT, Hill County, MT, Jefferson County, MT, Judith Basin County, MT, Lewis and Clark County, MT, Liberty County, MT, Meagher County, MT, Phillips County, MT, Pondera County, MT, Teton County, MT, Toole County, MT

The radar

The Great Falls radar (KTFX), 33 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 24, 8:44 AM MDTNON-TSTM WND GST 636 Nnw Sunburst, MTMESONET STATION MTSWT SWEETGRASS (MT DOT).
Sep 24, 10:45 AM MDTNON-TSTM WND GST 553 Sw Cut Bank, MTASOS STATION KCTB CUT BANK AIRPORT.
Sep 24, 11:15 AM MDTNON-TSTM WND GST 5120 N Rudyard, MTMESONET STATION EW1937 GOLDSTONE.
Sep 24, 11:20 AM MDTNON-TSTM WND GST 522 E Inverness, MTMESONET STATION MTINV INVERNESS (MT DOT).
Sep 24, 11:41 AM MDTNON-TSTM WND GST 563 Sw Cut Bank, MTASOS STATION KCTB CUT BANK AIRPORT.
Sep 24, 12:30 PM MDTNON-TSTM WND GST 603 Sw Cut Bank, MT
Sep 24, 12:45 PM MDTNON-TSTM WND GST 673 Sw Cut Bank, MTASOS STATION KCTB CUT BANK AIRPORT.
Sep 24, 1:03 PM MDTNON-TSTM WND GST 503 Wnw Townsend, MTMESONET STATION GINM8 GINGER RAWS.
Sep 24, 1:08 PM MDTNON-TSTM WND GST 693 Sw Cut Bank, MTASOS STATION KCTB CUT BANK AIRPORT.
Sep 24, 1:30 PM MDTHIGH SUST WINDS 493 Sw Cut Bank, MTTHE CUT BANK AIRPORT ASOS OBSERVED AN AVERAGE SUSTAINED WIND OF 49 MPH FROM 12:30 PM TO 1:30 PM MDT.
Sep 24, 2:58 PM MDTNON-TSTM WND GST 597 Ene Denton, MT
Sep 24, 3:01 PM MDTNON-TSTM WND GST 5314 Nnw Joplin, MTMESONET STATION DW4821 CHESTER.
Sep 24, 3:10 PM MDTNON-TSTM WND GST 56Kevin, MTMESONET STATION DW0975 KEVIN.
Sep 24, 3:15 PM MDTNON-TSTM WND GST 625 N Ledger, MTMESONET STATION MTM73 LEDGER N MDA.
Sep 24, 3:21 PM MDTNON-TSTM WND GST 616 Nnw Sunburst, MTMESONET STATION MTSWT SWEETGRASS (MT DOT).
Sep 24, 3:22 PM MDTNON-TSTM WND GST 572 Nw Pendroy, MTMESONET STATION MTPND PENDROY (MT DOT).
Sep 24, 3:30 PM MDTNON-TSTM WND GST 56Sunburst, MTMESONET STATION MTSUN SUNBURST (MT DOT).
Sep 24, 3:43 PM MDTNON-TSTM WND GST 514 W Havre, MTASOS STATION KHVR HAVRE AP ASOS.
Sep 24, 4:23 PM MDTNON-TSTM WND GST 662 Nw Pendroy, MTMESONET STATION MTPND PENDROY (MT DOT).
Sep 24, 4:30 PM MDTNON-TSTM WND GST 525 N Ledger, MTMESONET STATION MTM73 LEDGER N MDA.
Sep 24, 4:37 PM MDTNON-TSTM WND GST 516 Nne Forestgrove, MTAWOS STATION K1NM NOVEMBER.
Sep 24, 4:38 PM MDTNON-TSTM WND GST 682 Se Browning, MTMESONET STATION MTBWG BROWNING (MT DOT).
Sep 24, 4:45 PM MDTNON-TSTM WND GST 51Bynum, MTMESONET STATION PRKMT BYNUM (MCSCN).
Sep 24, 4:54 PM MDTNON-TSTM WND GST 702 Se Browning, MT
Sep 24, 5:17 PM MDTNON-TSTM WND GST 682 Nw Pendroy, MT
Sep 24, 5:20 PM MDTNON-TSTM WND GST 601 Nne Choteau, MTMESONET STATION KCII CHOTEAU (GTFWFO).
Sep 24, 5:30 PM MDTNON-TSTM WND GST 595 Ese Pendroy, MTMESONET STATION RICMT 4.9 E PENDROY (MCSCN).
Sep 24, 5:50 PM MDTNON-TSTM WND GST 581 Nne Choteau, MTMESONET STATION KCII CHOTEAU (GTFWFO).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 8.6 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2020-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2020-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1904 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

177 
WWUS85 KTFX 232037
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
237 PM MDT Wed Sep 23 2020

MTZ116-232145-
/O.CAN.KTFX.FW.A.0012.200924T1800Z-200925T0300Z/
Lincoln Ranger District of the Helena National Forest-
237 PM MDT Wed Sep 23 2020

...FIRE WEATHER WATCH IS CANCELLED FOR STRONG GUSTY WINDS FOR FIRE
WEATHER ZONE 116...

The National Weather Service in Great Falls has cancelled the Fire
Weather Watch.

Strong winds are still expected across the area tomorrow, but
humidity will generally remain above 30% through the afternoon.

$$

MTZ112>115-117-118-241200-
/O.UPG.KTFX.FW.A.0012.200924T1800Z-200925T0300Z/
/O.NEW.KTFX.FW.W.0015.200924T1800Z-200925T0300Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Hill and Blaine Counties-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-Chouteau and Fergus Counties-
Central and Eastern Lewis and Clark National Forest Areas-
Helena and Townsend Ranger Districts of the Helena National Forest-
237 PM MDT Wed Sep 23 2020

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT THURSDAY FOR
STRONG GUSTY WINDS FOR FIRE WEATHER ZONES 112, 113, 114, 115, 117,
AND 118...

The National Weather Service in Great Falls has issued a Red Flag
Warning for strong gusty winds, which is in effect from noon to
9 PM MDT Thursday. The Fire Weather Watch is no longer in effect.

* AFFECTED AREA...Eastern Glacier/Toole/Central/Eastern 
  Pondera/Liberty, Hill and Blaine Counties, Lewis and Clark 
  National Forest Rocky Mountain District-Rocky Mountain Front, 
  Chouteau and Fergus Counties, Central and Eastern Lewis and 
  Clark National Forest Areas and Helena and Townsend Ranger 
  Districts of the Helena National Forest.

* WINDS...West 25 to 35 mph with gusts up to 50 mph. Even higher
  gusts are possible directly adjacent to the Rocky Mountain Front.

* HUMIDITY: 20-30 percent.

* IMPACTS...Strong west winds will develop across the area on
  Thursday as a Pacific cold front moves through the region. 
  Lowest humidity on Thursday will occur across lower elevation 
  grassland areas where vegetation is driest and could contribute 
  to rapid spread if a fire develops.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of 
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://www.weather.gov/greatfalls
5 follow-up statements
768 
WWUS85 KTFX 240012
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
612 PM MDT Wed Sep 23 2020

MTZ112>115-117-118-241200-
/O.CON.KTFX.FW.W.0015.200924T1800Z-200925T0300Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Hill and Blaine Counties-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-Chouteau and Fergus Counties-
Central and Eastern Lewis and Clark National Forest Areas-
Helena and Townsend Ranger Districts of the Helena National Forest-
612 PM MDT Wed Sep 23 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 9 PM MDT
THURSDAY FOR GUSTY WINDS FOR FIRE WEATHER ZONES 112, 113, 114, 
115, 117, AND 118...

* AFFECTED AREA...Eastern Glacier/Toole/Central/Eastern 
  Pondera/Liberty, Hill and Blaine Counties, Lewis and Clark 
  National Forest Rocky Mountain District-Rocky Mountain Front, 
  Chouteau and Fergus Counties, Central and Eastern Lewis and 
  Clark National Forest Areas and Helena and Townsend Ranger 
  Districts of the Helena National Forest.

* WINDS...West 25 to 35 mph with gusts up to 50 mph. Even higher
  gusts are possible directly adjacent to the Rocky Mountain Front.

* HUMIDITY: 20-30 percent.

* IMPACTS...Strong west winds will develop across the area on
  Thursday as a Pacific cold front moves through the region. 
  Lowest humidity on Thursday will occur across lower elevation 
  grassland areas where vegetation is driest and could contribute 
  to rapid spread if a fire develops.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://www.weather.gov/greatfalls
196 
WWUS85 KTFX 240940
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
340 AM MDT Thu Sep 24 2020

MTZ112>115-117-118-250300-
/O.EXT.KTFX.FW.W.0015.200924T1500Z-200925T0300Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Hill and Blaine Counties-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-Chouteau and Fergus Counties-
Central and Eastern Lewis and Clark National Forest Areas-
Helena and Townsend Ranger Districts of the Helena National Forest-
340 AM MDT Thu Sep 24 2020

...RED FLAG WARNING NOW IN EFFECT FROM 9 AM THIS MORNING TO 9 PM
MDT THIS EVENING FOR STRONG GUSTY WINDS AND LOW RELATIVE HUMIDITY 
FOR FIRE WEATHER ZONES 112, 113, 114, 115, 117, AND 118...

* AFFECTED AREA...Eastern Glacier/Toole/Central/Eastern 
  Pondera/Liberty, Hill and Blaine Counties, Lewis and Clark 
  National Forest Rocky Mountain District-Rocky Mountain Front, 
  Chouteau and Fergus Counties, Central and Eastern Lewis and 
  Clark National Forest Areas and Helena and Townsend Ranger 
  Districts of the Helena National Forest.

* WINDS...West 35 to 45 mph with gusts mostly up to 65 mph. Gusts
  could reach 80 mph at times directly adjacent to the Rocky 
  Mountain Front.

* HUMIDITY: 20 to 30 percent.

* IMPACTS...Strong west winds will spread east across the area this
  morning into early this afternoon behind a Pacific cold front. 
  The lowest humidity will occur across lower elevation grassland 
  areas where vegetation is driest and could contribute to rapid 
  spread if a fire develops.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://www.weather.gov/greatfalls
241 
WWUS85 KTFX 241223
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
623 AM MDT Thu Sep 24 2020

MTZ112-114-250300-
/O.EXT.KTFX.FW.W.0015.200924T1223Z-200925T0300Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-
623 AM MDT Thu Sep 24 2020

...RED FLAG WARNING NOW IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR
STRONG GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER 
ZONES 112 AND 114...

* AFFECTED AREA...Eastern Glacier/Toole/Central/Eastern 
  Pondera/Liberty and Lewis and Clark National Forest Rocky 
  Mountain District-Rocky Mountain Front.

* WINDS...West 35 to 45 mph with gusts mostly up to 65 mph. Gusts
  could reach 80 mph at times directly adjacent to the Rocky 
  Mountain Front.

* HUMIDITY: 20 to 30 percent.

* IMPACTS...Strong west winds will spread east across the area this
  morning into early this afternoon behind a Pacific cold front.
  The lowest humidity will occur across lower elevation grassland
  areas where vegetation is driest and could contribute to rapid
  spread if a fire develops.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

Moldan

$$

MTZ113-115-117-118-250300-
/O.CON.KTFX.FW.W.0015.200924T1500Z-200925T0300Z/
Hill and Blaine Counties-Chouteau and Fergus Counties-
Central and Eastern Lewis and Clark National Forest Areas-
Helena and Townsend Ranger Districts of the Helena National Forest-
623 AM MDT Thu Sep 24 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
113, 115, 117, AND 118...

* AFFECTED AREA...Hill and Blaine Counties, Chouteau and Fergus 
  Counties, Central and Eastern Lewis and Clark National Forest 
  Areas and Helena and Townsend Ranger Districts of the Helena 
  National Forest.

* WINDS...West 35 to 45 mph with gusts up to 65 mph.

* HUMIDITY: 20 to 30 percent.

* IMPACTS...Strong west winds will spread east across the area this
  morning into early this afternoon behind a Pacific cold front.
  The lowest humidity will occur across lower elevation grassland
  areas where vegetation is driest and could contribute to rapid
  spread if a fire develops.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

Moldan

$$

http://www.weather.gov/greatfalls
992 
WWUS85 KTFX 241941
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
141 PM MDT Thu Sep 24 2020

MTZ113-115-117-118-250300-
/O.CON.KTFX.FW.W.0015.000000T0000Z-200925T0300Z/
Hill and Blaine Counties-Chouteau and Fergus Counties-
Central and Eastern Lewis and Clark National Forest Areas-
Helena and Townsend Ranger Districts of the Helena National Forest-
141 PM MDT Thu Sep 24 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
113, 115, 117, AND 118...

* AFFECTED AREA...Hill and Blaine Counties, Chouteau and Fergus 
  Counties, Central and Eastern Lewis and Clark National Forest 
  Areas and Helena and Townsend Ranger Districts of the Helena 
  National Forest.

* WINDS...West 30 to 40 mph with gusts up to 60 mph.

* HUMIDITY: 20 to 30 percent.

* IMPACTS...Strong west winds will continue into early this 
  afternoon behind a Pacific cold front. The lowest humidity will 
  occur across lower elevation grassland areas where vegetation is 
  driest and could contribute to rapid spread if a fire develops.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

Moldan

$$

MTZ112-114-250300-
/O.CON.KTFX.FW.W.0015.000000T0000Z-200925T0300Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-
141 PM MDT Thu Sep 24 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
112 AND 114...

* AFFECTED AREA...Eastern Glacier/Toole/Central/Eastern 
  Pondera/Liberty and Lewis and Clark National Forest Rocky 
  Mountain District-Rocky Mountain Front.

* WINDS...West 35 to 45 mph with gusts up to 70 mph.

* HUMIDITY: 20 to 30 percent.

* IMPACTS...Strong west winds will continue into early this
  afternoon behind a Pacific cold front. The lowest humidity will
  occur across lower elevation grassland areas where vegetation is
  driest and could contribute to rapid spread if a fire develops.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

Moldan

$$

http://www.weather.gov/greatfalls
933 
WWUS85 KTFX 250238
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
838 PM MDT Thu Sep 24 2020

MTZ113-115-117-118-250345-
/O.EXP.KTFX.FW.W.0015.000000T0000Z-200925T0300Z/
Hill and Blaine Counties-Chouteau and Fergus Counties-
Central and Eastern Lewis and Clark National Forest Areas-
Helena and Townsend Ranger Districts of the Helena National Forest-
838 PM MDT Thu Sep 24 2020

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT FOR FIRE WEATHER ZONES
113, 115, 117, AND 118...

Strong winds have decreased and relative humidity has recovered
above 30 percent for most areas. 

$$

MTZ112-114-250345-
/O.EXP.KTFX.FW.W.0015.000000T0000Z-200925T0300Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-
838 PM MDT Thu Sep 24 2020

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR FIRE 
WEATHER ZONES 112 AND 114...

Strong winds have decreased and relative humidity has recovered
above 30 percent for most areas. 


$$

http://www.weather.gov/greatfalls

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Sep 23, 11:25 AM MDT, 3 hours 12 minutes earlier.

Area forecast discussion, Sep 23, 11:25 AM MDT, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1125 AM MDT Wed Sep 23 2020

.SYNOPSIS...

Dry, warm, and breezy conditions prevail today as weak high
pressure aloft moves through the region. An approaching weather
system will bring rain to the western mountains late tonight
through Thursday with strong and gusty winds expected across much
of north central Montana. Cooler and unsettled conditions can then
be expected into the weekend.

&&

.Morning Update...

Forecast has been published, with only change being to increase
cloud cover to account for mid- to upper level clouds moving
across the region. Otherwise the remainder of the forecast for
today is still on track, with increasing winds across the region,
especially along the Rocky Mountain Front. Primary focus and
concern with the afternoon forecast will be the threat for high
winds and critical fire weather conditions on Thursday as a
Pacific cold front moves eastward across the Northern Rockies. -
Moldan

&&

.AVIATION...
1125 AM MDT Wed Sep 23 2020 (23/18Z TAF Period)

VFR conditions are expected throughout the 2318/2418 TAF period
beneath mid- to upper level cloudiness; however, mountains along the
Continental Divide will become increasingly obscured late this
evening and into Thursday morning. Precipitation will begin to
increase in coverage along the Continental Divide late this evening
and persist into the day on Thursday ahead of an approaching Pacific
cold front. Winds will also be on the increase throughout the entire
TAF period, especially after 06z Thursday over Central and North
Central Montana where winds gusts of 35-55kts are possible (most
notably from the mid-morning to mid-afternoon hours on Thursday).
Low level wind shear is possible across the entire region from late
this evening through Thursday morning, especially along the
Continental Divide and in the valleys of Southwest Montana. In
addition to low level wind shear, mountain wave turbulence is also
possible, especially immediately east of the Rocky Mountain Front
over Central and North Central Montana. - Moldan

Refer to weather.gov/zlc for more detailed regional aviation weather
and hazard information.

NOTE: Amendments not scheduled for Ennis (KEKS) due to ongoing
runway closure.

&&

.FIRE WEATHER...

Weather disturbance aloft and an associated surface cold front
sweep through the forecast area on Thursday. Strong westerly winds
behind the front will combine with minimum RH values of 20-30
percent to create significant fire weather concerns across the
grasslands Thursday afternoon and evening. A Fire Weather Watch
remains in effect for this period.

&&

.PREV DISCUSSION...
/ISSUED 540 AM MDT Wed Sep 23 2020/

Weak shortwave ridging aloft will build over the forecast area
today. This will bring warm, dry, and breezy conditions along with
variable mid and high level clouds at times. By late tonight, an
approaching weather system will bring increasingly strong mid to
high level winds through northern Montana. Downslope pressure
gradients will also strengthen as a strong surface low pressure
system develops in central Alberta overnight. Finally, a strong
surface cold front will sweep through north central Montana
Thursday morning with winds becoming westerly and increasing in
its wake. Consequently, I have issued a High Wind Watch for
Thursday morning through evening in northwestern portions of
central Montana.

Precipitation develops over the mountains of Glacier National
Park early Thursday morning then spreads southward along the crest
of the Continental Divide. However, the strong downslope winds
along the east slopes of the Rockies will limit precipitation to
the RMF and immediate adjacent plains. Additionally, the
combination of strong winds with minimum afternoon humidity
ranging from 20 to 30 percent has prompted issuance of a Fire
Weather Watch for all of Great Falls Fire Weather zones. Please
see the Fire Weather section (below) for more detailed
information. Broad cyclonic flow aloft will remain over western
Canada and northwestern USA for Friday and Saturday. This will
keep temperatures near or below seasonal averages with breezy and
unsettled conditions. mpj

Unsettled northwest flow aloft develops for Sunday and Monday as
the aforementioned weather system moves east of Montana.
Temperatures rebound slightly but isolated to scattered showers
remain possible during this time frame, especially over the
mountains. Medium range diagnostic models and ensembles are in
very good agreement for Tuesday and Wednesday of next week. A
highly amplified upper level pattern is expected to build with a
ridge along the West Coast and a deep upper level trough over the
eastern US. This will place Montana beneath northwest to northerly
flow aloft as the ridge slowly edges inland. This should bring
mostly clear to partly cloud skies with temperatures warming above
seasonal averages. No precipitation is anticipated during this
period and winds should be generally light to breezy.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  77  54  68  46 /   0  10   0   0
CTB  72  50  63  42 /  10  10  20  10
HLN  77  51  68  42 /   0  10  30  10
BZN  78  45  73  41 /   0   0  20  30
WYS  70  33  66  32 /   0   0  20  30
DLN  75  48  69  41 /   0   0  10  10
HVR  76  54  72  44 /   0  10   0   0
LWT  76  52  72  43 /   0   0  10  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...

Fire Weather Watch from Thursday afternoon through Thursday
evening Central and Eastern Lewis and Clark National Forest
Areas...Chouteau and Fergus Counties...Eastern
Glacier/Toole/Central/Eastern Pondera/Liberty...Helena and
Townsend Ranger Districts of the Helena National Forest...Hill
and Blaine Counties...Lewis and Clark National Forest Rocky
Mountain District-Rocky Mountain Front...Lincoln Ranger District
of the Helena National Forest.

High Wind Watch from Thursday morning through Thursday evening
Eastern Glacier...Eastern Pondera...Eastern Teton...Liberty...
Northern Rocky Mountain Front...Southern Rocky Mountain Front...
Toole.

Fire Weather Watch from Thursday afternoon through Thursday
evening Gallatin National Forest.

&&

http://www.weather.gov/greatfalls

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 3:01 AM MDTHigh Wind WatchTFX11 hr
Sep 23, 1:56 PM MDTHigh Wind WatchTFX14 hr
Sep 23, 1:56 PM MDTHigh Wind WarningTFX31 hr

Nearby

Red Flag Warnings in Montana, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.